Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Feb 6, 2025, 3:19 AM CST for 7 counties in Iowa. It took effect at Feb 6, 2025, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2025, 3:19 AM CST (09:19 UTC)
- In effect from
- Feb 6, 2025, 9:00 AM CST
- Expired
- Feb 6, 2025, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WWUS73 KDMX 060919 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 319 AM CST Thu Feb 6 2025 IAZ004>007-015>017-061930- /O.NEW.KDMX.WI.Y.0001.250206T1500Z-250207T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Forest City, Manly, Garner, Lake Mills, Kanawha, Clear Lake, Britt, Estherville, Algona, Mason City, Emmetsburg, and Northwood 319 AM CST Thu Feb 6 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northern Iowa. * WHEN...From 9 AM this morning to 6 PM CST this evening. Peak wind gusts in the afternoon hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dodson
3 follow-up statements
404 WWUS73 KDMX 061543 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 943 AM CST Thu Feb 6 2025 IAZ004>007-015>017-070000- /O.CON.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Clear Lake, Garner, Lake Mills, Northwood, Manly, Mason City, Estherville, Emmetsburg, Kanawha, Forest City, Algona, and Britt 943 AM CST Thu Feb 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Cerro Gordo, Hancock, Kossuth, Winnebago, Worth, Emmet, and Palo Alto Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jimenez
291 WWUS73 KDMX 062157 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 357 PM CST Thu Feb 6 2025 IAZ004>007-015>017-070000- /O.CON.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Clear Lake, Garner, Lake Mills, Northwood, Manly, Mason City, Estherville, Emmetsburg, Kanawha, Forest City, Algona, and Britt 357 PM CST Thu Feb 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Cerro Gordo, Hancock, Kossuth, Winnebago, Worth, Emmet, and Palo Alto Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jimenez
537 WWUS73 KDMX 062347 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 547 PM CST Thu Feb 6 2025 IAZ004>007-015>017-070100- /O.EXP.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Mason City, Algona, Northwood, Britt, Lake Mills, Manly, Emmetsburg, Clear Lake, Kanawha, Forest City, Estherville, and Garner 547 PM CST Thu Feb 6 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Wind speeds will continue to diminish into the evening, thus the advisory will be allowed to expire. $$ Cogil
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Feb 5, 11:40 PM CST, 3 hours 39 minutes earlier. Its key messages:
- Winter Weather Advisory Remains for Freezing Drizzle Into Tonight. Some slick travel possible through the evening commute, especially on elevated or untreated surfaces. Fog development tonight behind the end of drizzle.
- Windy Thursday.
- Next system Saturday with snow in the north and a mix south.
- Return to seasonal winter temps Sunday into Tuesday with additional systems nearing Iowa Tuesday.
Area forecast discussion, Feb 5, 11:40 PM CST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1140 PM CST Wed Feb 5 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Winter Weather Advisory Remains for Freezing Drizzle Into Tonight. Some slick travel possible through the evening commute, especially on elevated or untreated surfaces. Fog development tonight behind the end of drizzle. - Windy Thursday. - Next system Saturday with snow in the north and a mix south. - Return to seasonal winter temps Sunday into Tuesday with additional systems nearing Iowa Tuesday. && .DISCUSSION... Issued at 253 PM CST Wed Feb 5 2025 Light icing began early this morning in southern Iowa, as seen on Iowa DOT plow cameras, with a few roads also noted to be partially covered with ice near US-34 in southwest Iowa. Since then, moisture has been increasing northward decreasing dew point depressions and leading to saturation/the start of the freezing drizzle. Into early afternoon, road treatments seem to largely be working with temperatures in the 20s and road temperatures in the upper 20s to low 30s through much of southern into central Iowa, a few cooler road temperatures in the north. Some snowflakes were also noted this morning, likely due to some seeder feeder effects as a band of higher clouds moved across the state. With overall depth of saturation near to below 2 km, as noted in soundings in much of central through southern Iowa, freezing drizzle should remain the primary precipitation type through the evening in the Winter Weather Advisory footprint which was left in place with no changes other than starting the headline sooner this morning with saturation occurring a bit faster. The peak moisture and forcing is still expected here this afternoon into mid evening which will also coincide with loss of diurnal heating and thus could increase the extent of the freezing drizzle impacts. However, elevated and untreated surfaces will remain the primary concerns with slick sidewalks, driveways, or bridges, as a few examples. Certainly use caution and slow down this afternoon and evening in case you encounter slick roadways. Ice accumulation amounts remain unchanged with a a few hundredths/a glaze in much of the area, and some higher amounts in the far southeast where moisture coincides with lift for longer, thus leading to higher ice accretion amounts. To the north, some deeper saturation is possible this evening leading to some snow mixing in, or even becoming the primary type, though with little to no accumulations expected. Further south, some snow flakes could still be seen at times as saturation flirts with ice nucleation zone closer to freezing, but as noted light freezing drizzle should be the main precipitation type. The mid-level trough moves off to the east around 06Z bringing the drizzle to an end in the east by about midnight (06Z), but as the drizzle ends, fog will likely develop with the low level saturation remaining leading to some continued reduced visibilities and potentially extension of impacts on elevated surfaces with lows tonight in the teens to 20s. The fog should gradually clear west to east through the overnight hours as winds increase into Thursday morning as another quick moving passes to our north and a surface high pressure moves in from the north. The pressure gradient increases in especially the northeast with cold air advection and mixing helping to send gusts towards 30-40 mph, the highest gusts in the far north to northeast. At this time, winds look to remain sub advisory. Despite the cold air advection aloft, temperatures Thursday warm some in many locations with highs mainly in the 30s and the return of sunshine. The mid-level ridge passes over on Friday with another dry day and temperatures in the 30s. Then, an approaching system Friday night into Saturday will bring two distinct areas of precipitation, one to the north and one to the south with potentially some areas in the middle even staying dry. While the north favors snow, up to a couple inches, areas to the south look to see a mix again. Will continue to evaluate over the next couple with updates to come, though at this point any ice amounts look to remain on the light side, up to about a glaze at this time range. High pressure moves in again for Sunday with a dry and seasonal end to the weekend before some additional precipitation chances move in early next week. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1139 PM CST Wed Feb 5 2025 Widespread LIFR/IFR conditions were in place across central IA at 06z, although much of the -FZDZ has ended. The clearing line was approaching KSUX, and this should continue moving around 25 kts west to east across the forecast area through the morning hours with VFR conditions expected west to east by 10-14z. Somewhat brisk W-NW winds are anticipated by afternoon, with quick bursts of 30+ kt gusts possible at and near KMCW by late afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for IAZ005>007-016-017-024>028-034>039-044>050-057>062-070>075- 082>086-093>097. && DISCUSSION...KCM AVIATION...Small
Hazardous weather outlook, Feb 6, 1:13 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 113 AM CST Thu Feb 6 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-070715- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 113 AM CST Thu Feb 6 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Some fog may develop tonight reducing visibilities through early morning Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds are expected Thursday afternoon into the evening with gusts of up to 40 mph. There is also the potential for a wintry mix late Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, reports of icing are appreciated. Dodson
In the hours before
Local storm report, Feb 5, 9:26 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
926 PM CST Wed Feb 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Freezing Rain 2 ENE Ottumwa 41.03N 92.38W
02/05/2025 M0.05 Inch Wapello IA CO-OP Observer
0.05 to 0.08 inches adhering to limbs and
trees. Untreated surfaces icy as well.
&&
AnsorgeNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.